Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 360, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 21, 2015, 2:44 PM CDT for Cheyenne County, Kansas; Dundy County, Nebraska. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2015, 2:44 PM CDT (19:44 UTC)
- Expired
- Aug 21, 2015, 3:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Cheyenne County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 68 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3182 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 12:41 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 21, 12:41 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1141 AM MDT FRI AUG 21 2015 .UPDATE... ISSUED AT 1003 AM MDT FRI AUG 21 2015 CURRENT FORECAST FOR THE AFTERNOON AND EVENING LOOKS ON TRACK WITH THE LATEST OBSERVATIONS AND MODEL DATA. DID ADJUST THE COVERAGE AND VALUE OF THE RAINFALL CHANCES A BIT GIVEN THE GOOD AGREEMENT AMONG THE MODELS FOR THE STORM ACTIVITY THIS AFTERNOON. EXPECT STORMS TO DEVELOP ALONG A SURFACE TROUGH/DRY LINE OVER THE WESTERN PART OF THE AREA. THE STRONGEST LIFT WILL REMAIN TIED TO THE NEARLY STATIONARY TROUGH THROUGH THE AFTERNOON...SO EXPECT STORMS TO DEVELOP ALONG IT AND MOVE SLOWLY EAST. THE MAIN QUESTION WILL BE HOW FAR EAST WILL THE STORMS GO BEFORE DISSIPATING SINCE THE MAJORITY OF THE LIFT WILL REMAIN WITH THE SURFACE TROUGH. CURRENTLY LOOKS LIKE THE MAJORITY OF THE STORMS WILL WEAKEN BY THE TIME THEY REACH THE HIGHWAY 83 CORRIDOR...ALTHOUGH STORMS WHICH MOVE OVER SOUTHWEST NEBRASKA MAY MAKE IT ALL THE WAY THROUGH RED WILLOW COUNTY BEFORE DISSIPATING. FOR THE EVENING AM NOT TOO CONFIDENT REGARDING STORMS EAST OF HIGHWAY 25. AM THINKING ONCE THE SURFACE HEATING ENDS THE NOSE OF THE LOW LEVEL JET WILL SERVE AS THE PRIMARY TRIGGER FOR STORMS...WHICH WILL BE PRIMARILY WEST OF HIGHWAY 27. HOWEVER SOUNDINGS INDICATE A FAIRLY DRY ENVIRONMENT DURING THE EVENING WEST OF HIGHWAY 27...WHICH MAY HINDER STORM DEVELOPMENT DESPITE THE INFLUENCE OF THE NOSE OF THE LOW LEVEL JET. ASIDE FROM THE STORMS DID INCREASE THE WINDS DUE TO THE STRENGTHENING LOW LEVEL JET IN THE AFTERNOON MIXING TO THE GROUND. WEST OF THE SURFACE TROUGH THE WINDS WILL BE LIGHT DUE TO THE LOW. && .SHORT TERM...(TODAY THROUGH SUNDAY NIGHT) ISSUED AT 330 AM MDT FRI AUG 21 2015 FORECAST CONCERNS WILL BE THUNDERSTORM CHANCES INTO THE BEGINNING OF THE WEEKEND AND HOW COOL TO MAKE IT SATURDAY NIGHT INTO SUNDAY NIGHT. SATELLITE SHOWING AN AMPLIFIED/BLOCKY OVER THE PACIFIC. THIS TRANSITIONS TO A BROAD TROUGH/WESTERLY ALOFT OVER MOST OF THE COUNTRY. STRONG SYSTEM DIGGING INTO SOUTHWEST CANADA WITH SEVERAL SHORTWAVE TROUGHS EMBEDDED IN THE WESTERLY FLOW. AT JET LEVEL...MODELS DID WELL. AT MID LEVELS...THE GFS/CANADIAN AND THE UKMET WERE DOING A LITTLE BETTER THAN THE ECMWF. THE SREF AND ESPECIALLY THE NAM WERE NOT DOING WELL. THE GFS WAS DOING A LITTLE BETTER THAN THE ECMWF WITH THE LOW LEVEL WIND FIELD. ALL MODELS INITIALIZED WELL ON THE LOW LEVEL THERMAL FIELD DIFFICULT AND UNCERTAIN PRECIPITATION FORECAST...ESPECIALLY THROUGH THIS EVENING. CONFIDENCE IS BELOW AVERAGE FOR THE PRECIPITATION FORECAST. TODAY/TONIGHT...WILL HAVE TO KEEP AN EYE ON ANY LATE NIGHT/EARLY MORNING DEVELOPMENT NEAR THE BOUNDARY JUST TO THE NORTH OF OUR AREA. MODELS HAVE BEEN HINTING AT IT AND WILL CONTINUE TO MONITOR. FOR YESTERDAYS THUNDERSTORMS...JUST ENOUGH MOISTURE ALONG A BOUNDARY WITH A WEAK SHORTWAVE TROUGH WAS ABLE TO SPARK ISOLATED THUNDERSTORMS OVER AND NEAR THE NORTHEAST PORTION OF THE AREA. NOT TOO DIFFERENT A SETUP FOR TODAY FROM YESTERDAY. AGAIN WHAT MAKES FORECAST UNCERTAIN IS THE MOISTURE AVAILABILITY...ESPECIALLY ABOVE THE LOW LEVELS...WHERE DOES THE SURFACE TROUGH SETUP AND THE WEAK/COMPLICATED MID LEVEL FORCING INVOLVED. MODELS HAVE THE BOUNDARY PRETTY CLOSE BUT A LITTLE FURTHER WEST THAN WHAT WAS SHOWN YESTERDAY. 700 MB SHORTWAVE EJECTS INTO THE PLAINS THIS AFTERNOON AND IT LOOKS TO BE IN TWO PIECES. ONE PORTION GOES ACROSS THE NORTH AND IS THE SLOWER OF THE TWO SHORTWAVE TROUGHS. THE SECOND ONE GOES ACROSS TO OUR SOUTH AND BRUSHES THE SOUTHERN PORTION OF THE AREA. THERE IS WEAK FORCING IN BETWEEN. ALSO THE MODELS DIFFER ON HOW FAR EAST DURING THE DAY THEY MOVE THESE SHORTWAVE TROUGHS. CONVECTIVE ALLOWING MODELS ARE HAVING A DIFFICULT WITH ALL THIS. THE ARW HAS LITTLE TO NOTHING. THE HRRR AND ESPECIALLY THE NMM DEVELOP ROBUST CONVECTION OVER THE WESTERN PORTION OF THE AREA THIS AFTERNOON CLOSE TO THE SURFACE TROUGH. THE 00Z NAM DID NOT INDICATE ANYTHING BUT NOW THE 06Z NAM IS MATCHING UP WITH THE ABOVE TWO MODELS. THE 00Z ECMWF EXPLODES CONVECTION OVER THE NORTHERN PORTION OF THE AREA. ALL THIS TIME A RATHER STOUT EML LIES OVER THE AREA. AFTER LOOKING AT THIS AND COLLABORATION...PULLED THE INITIATION A LITTLE FURTHER WEST THAN BEFORE. THE PROBLEM THEN BECOMES HOW FAR EAST TO TAKE THIS ACTIVITY. THE HRRR TAKES IT FURTHER EAST WHILE THE REST OF THE OUTPUT THAT DID DEVELOP SOMETHING JUST KEEPS IT OVER THE WEST AS IT EITHER DISSIPATES THE THUNDERSTORMS OR MOVES THEM OF THE AREA TO THE NORTH OR SOUTH. SO DID LOWER POPS A LITTLE DUE TO THIS. IT DOES LOOK LIKE THE THUNDERSTORMS END BY 06Z. HOWEVER ELEVATED STORMS/REDEVELOPMENT WILL NEED TO BE LOOKED AT AGAIN TO A LOW LEVEL JET AND DECENT WARM AIR ADVECTION PATTERN ALOFT AHEAD OF ANOTHER SHORTWAVE TROUGH. FOR THIS AFTERNOON AND EVENINGS CONVECTION...IF STORMS DEVELOP...IT WILL BE POSSIBLE THAT THESE WILL BECOME SEVERE DUE TO THE INSTABILITY AND LAPSE RATES INVOLVED. NO MATTER IF STORMS DEVELOP OR NOT...BOUNDARY LAYER MOISTURE INCREASES AND AT THE VERY LEAST A LOT OF STRATUS WILL DEVELOP WITH SOME PATCHY FOG INVOLVED. PRESSURE FALLS AND GRADIENT SUPPORT NEAR BREEZY OR BREEZY CONDITIONS. GUIDANCE HAS BEEN RUNNING COOL ON MAXES HERE THE LAST FEW DAYS. THE GFS/MAV HAS BEEN DOING THE BEST AND HAVE RAISED THE MAXES SOME. SATURDAY/SATURDAY NIGHT...PATCHY FOG ENDS BY MID MORNING WITH THE STRATUS LASTING A LITTLE LONGER. THERE ARE STILL DIFFERENCES IN HOW FAST THE MODELS BRING IN THE COLD FRONT. THE NAM IS THE SLOWEST FOLLOWED BY SREF. THE GFS/ECMWF/CANADIAN ARE THE FASTEST. ROUGHLY IT LOOKS LIKE THE FRONT IS THROUGH THE NORTHWEST HALF OF THE AREA BY LATE MORNING. THE FRONT THEN LOOKS TO MOVE ACROSS THE REST OF THE AREA BY LATE AFTERNOON OR EARLY EVENING. THE CHANCE OF THUNDERSTORMS WILL BE OVER THE SOUTHEAST PORTION OF THE AREA IN ADVANCE OF THIS FRONT. CONTINUED THE LOW CHANCE POPS IN THIS AREA. FRONT AND ASSOCIATED FORCING EXIT THE AREA EARLY IN THE EVENING AND SO PRECIPITATION CUTS OFF RATHER FAST. WINDS BEHIND THE FRONT COULD GET WINDY AND THE DAY SHIFT WILL NEED TO LOOK AT RAISING THE WINDS EVEN MORE. DESPITE SIMILAR TIMING TO YESTERDAYS OUTPUT...MODELS HAVE RAISED HIGH TEMPERATURES FOR THE DAY. THE GFS...CANADIAN AND THE NAM ARE IN DECENT AGREEMENT ON THIS. IT SEEMS THAT THE COLDER AIR DOES LAG SLIGHTLY BEHIND THE FRONT. DID RAISE MAXES A LITTLE BUT THEY MAY NEED TO BE RAISED EVEN MORE IN SOUTHERN LOCATIONS. WINDS STAY UP ENOUGH TONIGHT THAT TEMPERATURES SHOULD NOT DROP LIKE A ROCK. IF THE WINDS LET UP QUICKER...GOOD RADIATIONAL CONDITIONS WOULD BE IN PLACE AND A LOWERING OF THE MINS WOULD BE NEEDED. SUNDAY/SUNDAY NIGHT...DRY PERIOD WITH POST FRONTAL COOL AIR MASS IN PLACE. NEW GUIDANCE FOR TEMPERATURES VERY SIMILAR TO WHAT WAS IN THERE FOR MAXES AND MADE ONLY SLIGHT ADJUSTMENTS. ONCE AGAIN FOR THE MINS...IF WINDS END UP BEING LESS THAN CURRENTLY PREDICTED ADDITIONAL COOLING WILL BE NEEDED. .LONG TERM...(MONDAY THROUGH THURSDAY) ISSUED AT 330 AM MDT FRI AUG 21 2015 THE EXTENDED PERIOD LOOKS TO BE MOSTLY DRY ALONG WITH NEAR TO ABOVE NORMAL TEMPERATURES FOR THE AREA AS RIDGING INFLUENCES THE FORECAST. ON MONDAY...AN UPPER LEVEL RIDGE CONTINUES TO BUILD INTO THE PLAINS FOLLOWING THE SYSTEM PREDICTED TO IMPACT THE REGION THIS WEEKEND. THE RIDGE AMPLIFIES AND MOVES EAST EARLY NEXT WEEK...WITH ITS AXIS NEARING THE PLAINS ON WEDNESDAY. DRY CONDITIONS ARE EXPECTED DURING THIS TIME FRAME. MOISTURE RETURNS TO THE AREA WEDNESDAY AND THURSDAY AS A SHORTWAVE MOVES ALONG THE PERSISTENT RIDGE. THIS DISTURBANCE LOOKS TO GENERATE SHOWER AND THUNDERSTORM CHANCES WEDNESDAY NIGHT AND THURSDAY FOR PORTIONS OF THE REGION. AFTER SUNDAYS COOL DOWN...TEMPERATURES ARE EXPECTED TO QUICKLY REBOUND IN THE EXTENDED PERIOD WITH HIGHS IN THE UPPER 80S TO LOW 90S AND LOWS IN THE UPPER 50S TO UPPER 60S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1136 AM MDT FRI AUG 21 2015 VFR CONDITIONS EXPECTED FOR THE 18Z TAFS. SOUTH WINDS WILL INCREASE THROUGH THE AFTERNOON THEN DECLINE SOME DURING THE EVENING. SCATTERED STORMS WILL MOVE EAST ACROSS THE AREA AND BE MOST LIKELY TO IMPACT KGLD RATHER THAN KMCK LATE THIS AFTERNOON INTO THE EVENING. MINOR FOG MAY DEVELOP OVERNIGHT INTO EARLY MORNING FOR BOTH SITES. AT THIS TIME KGLD LOOKS MORE FAVORABLE FOR FOG THAN KMCK. SATURDAY WINDS WILL TURN TO THE WEST THEN NORTHWEST AHEAD OF A COLD FRONT. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...BULLER LONG TERM...JBH AVIATION...JTL
Hazardous weather outlook, Aug 21, 11:00 AM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1000 AM MDT FRI AUG 21 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221600- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1000 AM MDT FRI AUG 21 2015 /1100 AM CDT FRI AUG 21 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG BURLINGTON TO ST. FRANCIS AND BENKELMAN LINE CORRIDOR. THESE STORMS WILL MOVE SLOWLY EAST ACROSS THE AREA THROUGH THE AFTERNOON AND EVENING. A FEW OF THESE STORMS WILL BECOME SEVERE WITH LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS GUSTS UP TO 70 MPH. DURING THE OVERNIGHT HOURS...SOME FOG COULD REDUCE THE VISIBILITY BELOW A MILE AT TIMES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... FOR SATURDAY...PATCHY FOG WILL END BY MID MORNING. A STRONG COLD FRONT WILL THROUGH THE AREA ON SATURDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THIS FRONT WITH A FEW OF THESE STORMS BECOMING STRONG TO SEVERE. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE WEDNESDAY NIGHT AND THURSDAY. AT THIS TIME IT DOES LOOK LIKE A FEW OF THESE STORMS COULD BECOME SEVERE AND PRODUCE HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED PRIMARILY EAST OF THE COLORADO BORDER THIS AFTERNOON. JTL
In the hours before
Local storm report, Aug 21, 1:41 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1241 PM MDT FRI AUG 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HAIL 2 W PARKS 40.04N 101.77W
08/21/2015 M1.00 INCH DUNDY NE TRAINED SPOTTER
&&
TLYNCHThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 1:21 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 54 min |
| Aug 21, 2:26 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 34 min |
| Aug 21, 3:19 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 26 min |
| Aug 21, 3:44 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 46 min |
| Aug 21, 3:57 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 33 min |
| Aug 21, 4:08 PM CDT | Special Weather Statement | GLD | Cheyenne | 37 min |
| Aug 21, 4:26 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 34 min |
| Aug 21, 5:27 PM CDT | Special Weather Statement | GLD | Decatur | 48 min |
| Aug 21, 6:01 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 44 min |
| Aug 21, 5:31 PM CDT | Special Weather Statement | GLD | Kit Carson | 29 min |
| Aug 21, 5:34 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 26 min |
| Aug 21, 6:31 PM CDT | Flash Flood Warning | GLD | Cheyenne, Kit Carson | 3 hr |
| Aug 21, 6:47 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 58 min |
| Aug 21, 1:48 PM CDT | Severe Thunderstorm Warning | GLD | Dundy | 27 min |
| Aug 21, 1:52 PM CDT | Severe Thunderstorm Warning | GLD | Dundy | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Severe Thunderstorm Warnings in Nebraska, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.